Kentucky, 2023

Tornadoes and Hail in Kentucky, January 12, 2023

January 12, 2023 · NWS PAH · 8 events in 7 counties and zones

A round of strong to severe thunderstorms impacted western Kentucky during the late night and early morning hours of Jan. 11-12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A round of strong to severe thunderstorms impacted western Kentucky during the late night and early morning hours of Jan. 11-12. The storms produced some gusty winds and even a tornado just after they crossed the Mississippi River into extreme southern Illinois and extreme west Kentucky. The main hazard then transitioned to large hail across much of western Kentucky. The storms were organized into clusters and occasionally line segments. The storms occurred along a warm front as it tracked northward across western Kentucky into the lower Ohio Valley. Steep lapse rates aloft and strong deep-layer wind shear were supportive of elevated hailers. An isolated tornado threat existed due to modest instability as boundary layer dew points rose into the upper 50's to near 60 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 11:26 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 11, 11:26 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1126 PM CST Wed Jan 11 2023

.UPDATE...
Issued at 1126 PM CST Wed Jan 11 2023

Low level thermodynamics based on storm behavior to the southwest,
mesoanalysis trends and HRRR/RAP soundings have increased
confidence a bit that it will be difficult to get surface based
storms for several hours in this region. Will still need to keep
an eye (particularly after sunrise tomorrow in the southeast)
given the shear parameters but mainly focused on a hail threat
overnight as storms approach from the southwest.

Also updated for 06z TAFs.

UPDATE Issued at 527 PM CST Wed Jan 11 2023

Updated for 00z TAFs

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 202 PM CST Wed Jan 11 2023

The main concerns in the short-term portion of the forecast will be
the potential for heavy downpours tonight into Thursday morning
along with a few strong to severe storms.

Satellite imagery shows the surface low over southwest KS this
afternoon with extensive cloud cover spreading across the Plains.
The upper low is showing up nicely on WV imagery over eastern CO.
Temperatures this afternoon have warmed up nicely with most of the
area in the mid to upper 60s. Dewpoints are running in the low to
mid 50s with the nearest 60 degree dewpoint over southern AR and
central MS. Mesoanalysis shows mid level lapse rates associated with
the system around 8C/km across the Plains into southwest MO. Again,
these lapse rates will likely work eastward into the Quad State
later tonight.

Tonight into Thursday: A surface low is still on track to move from
southwest KS and the Panhandle of OK eastward, becoming directly
overhead by 12Z Thursday. Directly behind the surface low, an upper-
level closed low will be staggered just off to the west. Ahead of
the surface low, a warm front will lift north and linger near or
just north of the area late tonight. As this happens, warm/moist air
will lift through the area. The combination of the approaching upper
low, forcing ahead of the front and the Quad State being in the left-
exit region of an upper-level jet, will lead to increasing chances
for showers and thunderstorms.

The main concern will be the potential for severe weather late
tonight into Thursday morning. MUCAPE is expected to increase to
around 400-800 J/kg late tonight, mainly across portions of
southeast Missouri into western KY. At the same time, deep layer
shear values are expected to increase to around 40-50kts with a
strong mid-level jet passing through the area. Mid-level lapse rates
are still expected to be in the 7-8C/km range, leading to a
continued chance of seeing some severe hail. The very strong winds
aloft, may lead to severe wind gusts, provided the storms can become
surface based. Tornado potential still looks to be marginal, with
the best chance of seeing a brief spin up or two being along the TN
border. That will be where the steeper low-level lapse rates are co-
located with helicity values around 200-300 m2/s2. The timing on the
severe potential would be later tonight, with the latest CAMs
showing around 08Z through about 15Z on Thursday, before the cold
front sweeps through. Heavy rain will also be a concern with any of
the storms as PWATs are pushing around 200% of normal for this time
of year. Will not be surprising to see a few totals over an inch.
Otherwise, much colder air will arrive behind the front with the
possibility of a few snow flurries late in the day. Low temperatures
will only be in the mid to upper 50s with highs in the upper 50s
early in the day before quickly cooling off by late morning or early
afternoon. In fact temperatures will likely drop into the upper 30s
and low 40s by 3 to 4 pm.

Thursday night through Friday night: The remnant upper trough will
linger across the Quad State Thursday night into Friday morning. The
combination of the a few shortwaves passing through the area and
lingering moisture, will likely lead to some light snow showers or
flurries. This would mainly impact the Pennyrile region up through
southwest Indiana. The rest of the area will be on the far western
edge of the trough and far enough away from the moisture and
shortwaves to stay dry. A surface ridge will begin building across
the area later Friday afternoon before becoming centered over the
area Friday night. This will lead to fairly quiet weather and a
gradual warming trend as heights begin to rise. Overnight lows will
cool from the upper 20s Thursday night to the upper teens and low
20s Friday night as the high becomes centered overhead. High
temperatures are expected to on be in the 30s for Friday with breezy
conditions.

.LONG TERM...(Saturday through Wednesday)
Issued at 202 PM CST Wed Jan 11 2023

High pressure will be centered over the Gulf Coast states Saturday,
moving over the Appalachians on Sunday, and dry conditions are
expected through the weekend.  The movement of the high will bring a
gradual return of south winds Saturday, so after seasonable
temperatures Saturday and Saturday night, we will have well above
normal readings on Sunday.

On Sunday night, models show a surface low over the Central Plains.
The low will move into the Great Lakes region Monday night, which
will drag the attendant cold front through the PAH forecast area
late Monday into Monday night.  Rain chances will spread across our
area late Sunday night into Monday morning, continue through Monday
afternoon, then end from west to east Monday night into early
Tuesday morning with the departing front.

After dew points in the 20s and 30s over the weekend, substantial
moisture return ahead of the front will quickly push dew points into
the 40s to lower 50s by Monday.  The model blend indicates PoPs in
the likely to categorical range Monday into Monday evening, and
current QPF amounts for this system look to be in the half inch to
one inch range.  With surface LIs near zero Monday afternoon along
and west of the Mississippi River, we could see a few thunderstorms.
Well above normal temperatures will continue ahead of this system,
and the air mass behind it it still very mild, so we will see
similar readings through mid week.

Tuesday afternoon and evening will be dry, then models bring another
surface low into central U.S. Wednesday.  Models differ quite a bit
with the track of the low, but this is enough to include gradually
increasing chances of rain to our area from late Tuesday night into
Wednesday for now.

&&

.AVIATION...
Issued at 1126 PM CST Wed Jan 11 2023

Ceilings are running a bit better than originally thought ahead of
and into parts of the approaching storm system. Still expected a
deterioration of flight conditions overnight and some
thunderstorms across the area. Low cigs and strong northwest winds
pickup during the day Thursday as a strong cold front sweeps
through the area. No better than MVFR cigs look reasonably likely
through the TAF period save for some better cigs over the next
couple of hours, bouncing between 2500-4500 ft as the storm system
approaches.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...JGG
SHORT TERM...KC
LONG TERM...RST
AVIATION...JGG
Hazardous weather outlook, Jan 11, 10:05 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1005 PM CST Wed Jan 11 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-130415-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
1005 PM CST Wed Jan 11 2023 /1105 PM EST Wed Jan 11 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Thunderstorms are expected across the region from around midnight
tonight through early Thursday morning. A few strong to severe
storms are possible with heavy downpours, large hail, and a few
damaging wind gusts. A brief tornado can't be ruled out close to the
KY/TN border.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to linger through Thursday morning,
mainly over western Kentucky, southern Illinois and southwest
Indiana. A few strong to severe storms are possible with heavy
downpours, small hail, and a few damaging wind gusts. A brief
tornado can't be ruled out close to the KY/TN border.

A few thunderstorms are possible Monday afternoon along and west of
the Mississippi River. Severe storms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

JGG

In the hours before

Special weather statement, Jan 12, 12:45 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1245 AM CST Thu Jan 12 2023

ILZ084-MOZ076-087-120730-
Jackson IL-Cape Girardeau MO-Perry MO-
1245 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Jackson,
southeastern Perry and north central Cape Girardeau Counties through
130 AM CST...

At 1245 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Perryville, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Altenburg around 1250 AM CST.

Other locations in the path of this storm include Ava and Elkville.

This includes Interstate 55 between Mile Markers 116 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3790 8915 3754 8974 3768 8989 3781 8968
      3780 8968 3782 8967 3795 8945
TIME...MOT...LOC 0645Z 229DEG 43KT 3766 8975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JGG
Local storm report, Jan 12, 1:08 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     HAIL             BLOOMFIELD              36.89N 89.93W
01/12/2023  E0.50 INCH       STODDARD           MO   LAW ENFORCEMENT

            FAIRLY LENGTHY AMOUNT OF UP TO HALF INCH
            HAIL AS STORM PASSED THE SHERIFFS OFFICE.

&&

JGG
Special weather statement, Jan 12, 1:20 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
120 AM CST Thu Jan 12 2023

ILZ092-093-MOZ087-110>112-114-120800-
Alexander IL-Pulaski IL-Stoddard MO-Cape Girardeau MO-New Madrid MO-
Scott MO-Mississippi MO-
120 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of southwestern Pulaski,
Alexander, northern Mississippi, Scott, northeastern New Madrid,
southeastern Cape Girardeau and eastern Stoddard Counties through 200
AM CST...

At 120 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bell City to 6 miles south of Canalou.
Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Oran, Morley and Hay-Wood City around 125 AM CST.
  Sikeston, Chaffee and Benton around 130 AM CST.
  Scott City, East Prairie, Miner, Kelso and Cape Girardeau Airport
  around 135 AM CST.
  Cape Girardeau, Bertrand, Anniston and Olive Branch around 140 AM
  CST.

Other locations in the path of these storms include Charleston,
Tamms, Wyatt and Cairo.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 1 and 3.
 Interstate 57 in Missouri between Mile Markers 1 and 21.
 Interstate 55 between Mile Markers 54 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 8953 3728 8924 3693 8916 3656 8973
      3708 8979
TIME...MOT...LOC 0720Z 231DEG 56KT 3705 8974 3667 8969

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JGG
Special weather statement, Jan 12, 1:39 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 AM CST Thu Jan 12 2023

ILZ075-081-082-120830-
Franklin IL-Hamilton IL-Jefferson IL-
139 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Hamilton and central Franklin Counties
through 230 AM CST...

At 139 AM CST, Doppler radar was tracking a strong thunderstorm over
West City, or near Benton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benton and Rend Lake Area around 145 AM CST.

Other locations in the path of this storm include Mcleansboro.

This includes Interstate 57 in Illinois between Mile Markers 63 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 8845 3786 8898 3800 8911 3826 8860
TIME...MOT...LOC 0739Z 237DEG 27KT 3797 8898

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jan 12, 1:40 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
140 AM CST Thu Jan 12 2023

ILZ075-081-082-120830-
Franklin IL-Hamilton IL-Jefferson IL-
140 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Hamilton and central Franklin Counties
through 230 AM CST...

At 139 AM CST, Doppler radar was tracking a strong thunderstorm over
West City, or near Benton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benton and Rend Lake Area around 145 AM CST.

Other locations in the path of this storm include Mcleansboro.

This includes Interstate 57 in Illinois between Mile Markers 63 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 8845 3786 8898 3800 8911 3826 8860
TIME...MOT...LOC 0739Z 237DEG 27KT 3797 8898

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jan 12, 1:52 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
152 AM CST Thu Jan 12 2023

ILZ082-083-086-087-120830-
White IL-Saline IL-Hamilton IL-Gallatin IL-
152 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern White,
northern Saline, southeastern Hamilton and northwestern Gallatin
Counties through 230 AM CST...

At 152 AM CST, Doppler radar was tracking a strong thunderstorm over
Galatia, or 8 miles northwest of Harrisburg, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galatia around 155 AM CST.
  Eldorado around 205 AM CST.

Other locations in the path of this storm include Norris City and
Enfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 8820 3770 8864 3777 8871 3789 8871
      3812 8836
TIME...MOT...LOC 0752Z 230DEG 28KT 3783 8865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DW

The radar

The Paducah radar (KPAH), 23 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado. Local standard time, as filed.

Tornado, Ballard

When
January 12, 2:03 AM CST to 2:07 AM CST
Where
Ballard County, 0.55 mi W of Monkeys Eyebrow to 2.35 mi NNE of Ogden
Rating
EF1
Path length
3.9 mi
Path width
200 yd
Continued into
McCracken, Ky (PAH)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.180, -88.990

The tornado began several miles northwest of Kevil and tracked northeast across mostly dormant farmland. A farmhouse received moderate damage, mostly to the roof and siding. Many trees were snapped and/or uprooted. Multiple metal roof panels were blown off two large barns. The top half of a clay tile silo was destroyed. Peak winds were estimated near 90 mph along this segment of track. The tornado crossed into the extreme northwest corner of McCracken County near the Ohio River.

Tornado, McCracken

When
January 12, 2:07 AM CST to 2:08 AM CST
Where
McCracken County, 3.22 mi NNW of Ragland to 3.5 mi N of Ragland
Rating
EF1
Path length
1.3 mi
Path width
200 yd
Continued into
Massac, Il (PAH)
Reported by
NWS Storm Survey
Coordinates
37.210, -88.930

The tornado crossed from Ballard County into the extreme northwest corner of McCracken County. There was no observed damage in McCracken County. The tornado was over dormant farmland before crossing the Ohio River into Massac County, Illinois.

Hail, Crittenden

When
January 12, 2:23 AM CST
Where
Crittenden County, Marion
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.330, -88.080

Photos were taken of golf ball size hail.

Hail, Webster

When
January 12, 2:49 AM CST
Where
Webster County, Clay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -87.830

Hail, Union

When
January 12, 3:04 AM CST
Where
Union County, Sturgis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.550, -87.980

Hail, McCracken

When
January 12, 3:34 AM CST to 3:35 AM CST
Where
McCracken County, Reidland to 1.35 mi NE of Shady Grove
Measured
1.75 in hail
Property damage
$150,000
Reported by
Public
Coordinates
37.020, -88.530

Hail up to the size of golf balls was reported in the Reidland area. Numerous houses in a subdivision near exit 16 off Interstate 24 sustained roof damage. The vast majority of the hailstones were smaller than quarters. Copious amounts of hail covered the ground in some places, especially along Interstate 24 around exit 16. There was enough hail to cause a vehicle accident near exit 16. Small drifts of hail were still visible along the interstate into the early afternoon hours.

Hail, Marshall

When
January 12, 3:40 AM CST
Where
Marshall County, Calvert City
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -88.350

Hail, Caldwell

When
January 12, 4:07 AM CST
Where
Caldwell County, 2 mi W of Princeton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.120, -87.906

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyThe tornado archive for Kentucky, 2023Warnings in Kentucky, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066115, 1066127, 1065946, 1066107, 1066109, 1066110, 1066111, 1066113.